Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 106, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 10, 2017, 2:28 PM MDT for Larimer County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 2:28 PM MDT (20:28 UTC)
- Expired
- Aug 10, 2017, 3:04 PM MDT
- In force
- 36 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 3:05 PM MDT | TSTM WND GST 64 | 5 Nw Fort Collins, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644
WUUS55 KBOU 102028
SVRBOU
COC069-102115-
/O.NEW.KBOU.SV.W.0106.170810T2028Z-170810T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
228 PM MDT THU AUG 10 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
East central Larimer County in north central Colorado...
* Until 315 PM MDT
* At 227 PM MDT, a severe thunderstorm was located 5 miles east of
Rustic, or 23 miles northwest of Fort Collins, moving southeast at
25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Western Fort Collins, Mishawaka, Bellvue, Poudre Park, Buckhorn
Mountain, Teds Place and Masonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Flash flooding is likely over portions of the High Park burn area
from this storm.
&&
LAT...LON 4073 10554 4080 10539 4060 10507 4049 10517
4045 10542
TIME...MOT...LOC 2027Z 313DEG 22KT 4071 10547
HAIL...1.50IN
WIND...<50MPH
$$
GIMMESTAD1 follow-up statement
369
WWUS55 KBOU 102104
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
304 PM MDT THU AUG 10 2017
COC069-102112-
/O.CAN.KBOU.SV.W.0106.000000T0000Z-170810T2115Z/
Larimer CO-
304 PM MDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LARIMER COUNTY IS
CANCELLED...
The storm which prompted the warning for the High Park burn area has
moved out of the area and was near Bellvue at 300 PM. Therefore the
warning has been cancelled. A new warning is in effect for the Fort
Collins area. A Flash Flood warning remains in effect for the High
Park burn area due to runoff from this storm.
LAT...LON 4073 10554 4080 10539 4060 10507 4049 10517
4045 10542
TIME...MOT...LOC 2102Z 313DEG 22KT 4056 10526
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:01 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 10, 12:01 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1201 PM MDT Thu Aug 10 2017 .UPDATE... Issued at 1200 PM MDT Thu Aug 10 2017 Local ACARS soundings still showing a healthy cap over the Denver area up around 8500 feet. Will need some convection to fire off over the higher terrain and push east to erode the cap and allow for convection over the plains. Will need to delay PoPs slightly for this. UPDATE Issued at 1030 AM MDT Thu Aug 10 2017 Northeasterly push currently seen in observations and on satellite over the northeast corner of the state. This will help provide lift early this afternoon for storms that fire off the high terrain. Ample sunshine over the rest of the plains will allow for surface heating to help increase CAPE values this afternoon. Several models continue to show 1000-1500 J/kg over the plains, with areas over 2000 J/kg down over Lincoln County. Bulk shear of upwards of 50-60 kts will provide storms an environment to become strong to severe strength. Environment will be suitable for large hail, up to golf balls with the strongest storms, heavy rain, and strong damaging outflow winds near 60 mph. An isolated tornado can't be completely ruled out due to the shear. The best area for the strongest storms will be over far eastern Elbert and Lincoln counties. Other areas over the plains could see smaller hail and gusty winds this afternoon. && .SHORT TERM...(Today and tonight) Issued at 255 AM MDT Thu Aug 10 2017 A disturbance embedded in the westerly flow aloft is expected to keep isolated/showers and thunderstorms going through mid morning. Expect a lull in activity late this morning before convection reforms this afternoon due to day time heating. A cold front will push south across northeast Colorado early this afternoon. Northeast upslope flow behind it will help produce lift and trigger storms. Thunderstorms development is expected to spread from north to south through the afternoon and early evening hours. Chances for severe weather should be limited to the plains south of I-70. Later arrival of the cold front will allow for more heating and a little better instability. Hail up to one inch in diameter and wind gusts to 60 mph will be the main severe threats. High temperatures today are expected to be cooler due to cloud cover and a cooler airmass moving in behind the cold front. Convection is expected to end early to mid evening as the best lift sinks into southern Colorado. Will have the mention of showers and storms through most of the evening, then dry after midnight. Clearing skies and a moist layer of air near the surface should produce low clouds and patchy fog across northeast Colorado tonight and into Friday morning. .LONG TERM...(Friday through Wednesday) Issued at 255 AM MDT Thu Aug 10 2017 The airmass over north central and northeast Colorado will remain moist on Friday. In the morning, there will be a fair amount of low clouds or fog backed up against the Front Range through the mid morning hours. A moderate west to northwesterly flow aloft will be in place over the state, with an east/southeasterly flow at the surface. NAM12 forecast soundings still advertise high CAPE values in the afternoon, 1500-1800 J/kg. Precipitable Water values still around one inch. SPC has most of the northeast plains of Colorado in a marginal risk for severe and this looks reasonable at this time with large hail and damaging winds the primary threat. However, plenty of cloud cover around could hinder the heating which may limit the severe thunderstorm threat. Storms will likely initiate off the higher terrain than spread into the adjacent plains. The pattern will remain unsettled on Saturday and Sunday. The lower levels are progged to dry out across the Urban Corridor but deeper moisture still present further east. The flow aloft will remain northwesterly through Sunday, so will continue to keep sct pops in the grids for most of the cwa in the aftn and evening hours. Lesser pops along the urban corridor where it will be drier in the lower levels. The ridge aloft is still progged to build some for early next week, with the axis shifting over the state. Warmer temperatures with more subsidence in the mid levels should help limit the thunderstorm development to some degree in the aftn and evening. For now will continue with the trend of warmer and drier next week. In spite of the warming trend, the temperatures overall will continue to run below average. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1030 AM MDT Thu Aug 10 2017 Mid and high clouds will stream across the area with ceilings above 6000 feet. A front will cause winds to turn northeasterly around 20Z. There will be a good chance for thunderstorms across the Denver area from 19Z to 01Z. Added a tempo for the expected thunderstorms. Ceilings could approach MVFR in stronger storms. Low clouds and fog will form over northeast Colorado after 06Z Friday. Ceilings are expected to drop below 1000 feet with a good chance for fog and visibility of a quarter mile or less for Friday morning. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Meier LONG TERM...Cooper AVIATION...Meier
Hazardous weather outlook, Aug 10, 10:51 AM MDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1051 AM MDT Thu Aug 10 2017 COZ030>051-111700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1051 AM MDT Thu Aug 10 2017 ...Strong storms possible this afternoon into this evening south of I-70 and east of the Palmer Divide... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected to redevelop this afternoon. A few storms could become severe, mainly over the eastern plains south of Interstate 70 over eastern Elbert and Lincoln counties. Hail up to golf balls, heavy rain and wind gusts of 60 mph or stronger will be possible with the severe storms. Elsewhere, storms will be capable of producing brief heavy rain, small hail, and wind gust to 50 mph. Storms should move out of the area by midnight, with clearing skies allowing the formation of areas of fog over the plains into the early morning hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The pattern will remain unsettled on Friday, with sufficient moisture coupled with afternoon heating to produce another round of the thunderstorms. A few of the storms over the far northeast plains as well as along and southeast of the Palmer Divide could become severe. The main hazards would be hail up to one inch in diameter, wind gusts to 60 mph and locally heavy rainfall. A chance of weaker afternoon and evening showers and thunderstorms will continue this weekend, with some drying by early next week. Temperatures will continue to run slightly below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2pm today, likely over Elbert and Lincoln counties.
In the hours before
Local storm report, Aug 10, 2:02 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 NW RED FEATHER LAKES 40.85N 105.65W
08/10/2017 M0.50 INCH LARIMER CO TRAINED SPOTTER
&&
RGDSpecial weather statement, Aug 10, 2:03 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Denver CO
203 PM MDT THU AUG 10 2017
COZ035-038-102045-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
203 PM MDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
245 PM MDT...
At 202 PM MDT, trained weather spotters reported a strong
thunderstorm near Red Feather Lakes, or 30 miles northwest of Fort
Collins, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Fort Collins, Wellington, Mishawaka, Livermore, Red
Feather Lakes, Teds Place, Bellvue, Poudre Park and Virginia Dale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4061 10494 4061 10518 4077 10565 4079 10564
4081 10567 4086 10568 4087 10566 4086 10565
4087 10562 4089 10565 4089 10567 4093 10564
4100 10494
TIME...MOT...LOC 2002Z 274DEG 29KT 4084 10553
GIMMESTADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:03 PM MDT | Special Weather Statement | BOU | Larimer | 42 min |
| Aug 10, 2:31 PM MDT | Flash Flood Warning | BOU | Larimer | 119 min |
| Aug 10, 3:02 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 43 min |
| Aug 10, 3:07 PM MDT | Areal Flood Advisory | BOU | Larimer, Weld | 83 min |
| Aug 10, 3:18 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 42 min |
| Aug 10, 3:54 PM MDT | Special Weather Statement | BOU | Weld | 51 min |
| Aug 10, 3:54 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 51 min |
| Aug 10, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 17 min |
| Aug 10, 4:06 PM MDT | Special Weather Statement | BOU | Denver | 39 min |
| Aug 10, 4:13 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Morgan, Weld | 47 min |
| Aug 10, 4:23 PM MDT | Special Weather Statement | BOU | Lincoln | 52 min |
| Aug 10, 4:37 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 38 min |
| Aug 10, 4:40 PM MDT | Areal Flood Advisory | BOU | Weld | 65 min |
| Aug 10, 4:43 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 32 min |
| Aug 10, 4:48 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 27 min |
| Aug 10, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 25 min |
| Aug 10, 5:12 PM MDT | Areal Flood Advisory | BOU | Lincoln | 93 min |
| Aug 10, 5:18 PM MDT | Special Weather Statement | BOU | Washington | 27 min |
| Aug 10, 5:24 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 16 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.